Nevada, 2013High Wind in Nevada, September 17, 2013
September 17, 2013 · NWS VEF · 1 event in 1 county or zone
A low pressure system passing by to the north produced gusty winds over the Mojave Desert. One station recorded a brief high wind gust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system passing by to the north produced gusty winds over the Mojave Desert. One station recorded a brief high wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 17, 1:52 PM PST, 38 minutes earlier.
Area forecast discussion, Sep 17, 1:52 PM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PDT TUE SEP 17 2013
.SYNOPSIS...GUSTY SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING
HOURS AS A STORM SYSTEM PUSHES ACROSS CALIFORNIA AND NEVADA. ANOTHER
STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION THIS WEEKEND AND
BRING ANOTHER ROUND OF GUSTY WINDS TO THE AREA. COOLER...BUT STILL
WARM TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH EARLY NEXT WEEK.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. AN UPPER TROUGH IS
CURRENTLY MOVING ACROSS THE PACIFIC NORTHWEST AND NORTHERN GREAT
BASIN AND IS FORECAST TO LIFT NORTHEAST INTO THE NORTHERN ROCKIES BY
EARLY WEDNESDAY. AT THE TIME THE TROUGH AXIS IS FORECAST TO MOVE
ACROSS THE SIERRA SPINE...AN 80KT JET IS FORECAST ACROSS THE
SOUTHERN SIERRA. MORNING SOUNDING OUT OF RENO SHOWED AN IMPRESSIVE
RIDGETOP STABLE LAYER. HI-RES MODELS SHOW A WEAK DOWNSLOPE EVENT ON
THE UPPER EAST SLOPES OF THE SIERRA. A WIND ADVISORY HAS BEEN ISSUED
FOR THE EASTERN SIERRA SLOPES ABOVE 5000 FEET BEGINNING AT 4 PM THIS
AFTERNOON THROUGH 9 PM THIS EVENING. ELSEWHERE...BREEZY CONDITIONS
WERE OBSERVED WITH SOME OBSERVATION SITES REPORTING GUSTS OVER 40
MPH IN THE WIND ADVISORY AREA AND ALONG RIDGE LINES AND PEAKS ON
OTHER AREA MOUNTAINS. SOME SITES IN THE LAS VEGAS VALLEY WERE
PUSHING 40 MPH THIS AFTERNOON BUT OVERALL...GUSTS SHOULD GENERALLY
BE BELOW 40 MPH. OTHERWISE...WINDS ARE EXPECTED TO DECREASE AREAWIDE
OVERNIGHT AND BECOME LIGHT WEDNESDAY AND THURSDAY WITH MAINLY CLEAR
CONDITIONS.
.LONG TERM...WEAK SHORT WAVE RIDGE WILL TRANSITION EAST FRIDAY AHEAD
OF A DEVELOPING TROUGH OVER THE EASTERN PACIFIC. THIS TROUGH WILL
PUSH INTO THE REGION SATURDAY BRINGING INCREASING SOUTHWEST WINDS TO
MUCH OF THE AREA. THE ECMWF AND GFE ARE IN BETTER AGREEMENT THEN
THEY WERE 24 HOURS AGO...BUT THE ECMWF CONTINUES TO BE A LITTLE
STRONGER. WINDS ON SATURDAY LOOK TO BE THE STRONGEST WITH WIDESPREAD
BREEZY TO WINDY CONDITIONS ALONG WITH THE POSSIBILITY OF NEEDED WIND
ADVISORIES. MODELS STILL SHOWING VERY LITTLE MOISTURE ASSOCIATED
WITH THIS TROUGH AND ONLY A SLIGHT CHANCE OF SHOWERS ARE EXPECTED
FOR THE SIERRA CREST LATE FRIDAY AND ACROSS THE FAR NORTHERN ZONES
SATURDAY. TEMPERATURES WILL STAY A FEW DEGREES ABOVE NORMAL
SATURDAY...BUT DROP TO A FEW DEGREES BELOW NORMAL ON SUNDAY AND THEN
REMAIN CLOSE TO NORMAL EARLY NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS BETWEEN 20-30
KTS ARE EXPECTED TO CONTINUE INTO THIS EVENING BEFORE TAPERING TO
AROUND 10-16 KTS AFTER 05Z. THERE WILL BE SOME AREAS OF BLOWING
DUST. WINDS ON WEDNESDAY WILL BE MUCH LIGHTER AND LIKELY FAVOR A
NORTHEAST DIRECTION WITH SPEEDS AROUND 6-8 KTS AFTER 18Z. SKIES WILL
REMAIN GENERALLY CLEAR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS 20-30 KTS WITH SOME LOCAL
GUSTS UP TO 35 KTS INTO THIS EVENING BEFORE WINDS TAPER TO AROUND
10-20 KTS OVER MOST LOCATIONS. LOCAL AREAS OF BLOWING DUST WILL BE
POSSIBLE. THERE WILL BE A CHANCE OF DOWNSLOPE WINDS OVER THE EASTERN
SLOPES OF THE SIERRA AND THE EAST SLOPES OF THE SPRING MOUNTAINS
LATE THIS EVENING. WINDS POTENTIALLY UP TO 50 KTS. OTHER THAN A FEW
CLOUDS OVER MOHAVE COUNTY SKIES WILL REMAIN CLEAR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 2 AM PDT WEDNESDAY FOR NVZ019.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ014-015.
AZ...NONE.
CA...WIND ADVISORY FROM 4 PM PDT THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR CAZ519 ABOVE 5000 FEET.
&&
SALMEN/GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Sep 17, 3:46 AM PST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
446 AM PDT TUE SEP 17 2013
NVZ014-015-180300-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
446 AM PDT TUE SEP 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM IS EXPECTED TO BRING LOCAL GUSTY WINDS TO THE AREA
THIS AFTERNOON AND EVENING WITH GUSTS TO OVER 40 MPH LIKELY. A WIND
ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 9 PM PDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY OR THURSDAY. HOWEVER
ANOTHER PACIFIC STORM WILL LIKELY BRING INCREASED WINDS TO THE
REGION BEGINNING ON FRIDAY AND CONTINUING INTO SATURDAY. ADDITIONAL
WIND ADVISORIES MAY BE NEEDED WITH THIS SYSTEM. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE AREA LATE SATURDAY...RESULTING IN COOLER
TEMPERATURES SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ519>527-NVZ016>018-020>022-180300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
446 AM PDT TUE SEP 17 2013 /446 AM MST TUE SEP 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOCAL GUSTY
WINDS TO NEAR 40 MPH OR GREATER MAY BE SEEN THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. GUSTY
SOUTH TO SOUTHWEST WINDS WILL LIKELY DEVELOP FRIDAY AND SATURDAY
WITH GUSTS APPROACHING 40 MPH OR MORE POSSIBLE ALONG THE LEE SIDE
OF THE AREA MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NVZ019-180300-
SPRING MOUNTAINS-
446 AM PDT TUE SEP 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING ACROSS THE AREA WILL CREATE DOWNSLOPE WINDS
ON THE EAST SIDE OF THE SPRING MOUNTAINS LATE THIS AFTERNOON AND
TONIGHT. WIND GUSTS TO NEAR 50 MPH MAY BE SEEN IN RED ROCK
CANYON...INCLUDING THE SPRING MOUNTAIN RANCH STATE PARK AND A WIND
ADVISORY HAS BEEN ISSUED FROM 5 PM PDT THIS AFTERNOON UNTIL 2 AM
WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY AND THURSDAY. HOWEVER
GUSTY SOUTHWEST WINDS MAY DEVELOP AGAIN ON FRIDAY AND SATURDAY AS
ANOTHER PACIFIC STORM MOVES ACROSS THE REGION. ADDITIONAL WIND
ADVISORIES MAY BE NEEDED. TEMPERATURES WILL COOL SUNDAY AND MONDAY
BEHIND A WEAK COLD FRONT WHICH WILL CROSS OVER THE AREA SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- September 17, 2:30 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 40 miles E of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, September 17, 2013$90,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Colorado, September 17, 2013$47,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Utah, September 17, 20132 in hail · 8 events
- Hail and Damaging Winds in North Dakota, September 17 to 18, 20132 in hail · 8 events
- Drought in Texas, September 17 to 30, 20136 events
- Hail and Damaging Winds in Wyoming, September 17, 2013$1,000 · 1.25 in hail · 6 events
- Damaging Winds in Montana, September 17, 201372 kt wind · 6 events
- Drought in Mississippi, September 17 to 24, 20135 events
- Drought in Illinois, September 17 to 30, 20134 events
- Drought in Arkansas, September 17 to 24, 20134 events
- Damaging Wind and Heavy Rain in Georgia, September 17, 201350 kt wind · 4 events
- Tornadoes and Hail in Idaho, September 17, 2013EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473725.